Each day thousands of individuals go out to get their morning fix—whether it be coffee, energy shots, energy drinks, or soda—to make it through the day; now consumers can receive their quick fix in a breathable form.
A new product known as AeroShot went on the market in January in Massachusetts, New York, and France. The lipstick-sized tube packs a punch of B vitamins, sweeteners, flavors, and, of course, caffeine. This may appeal to many individuals, but the new product is not being received by all with open arms.
The U.S. Food and Drug Administration officials will be investigating the AeroShots to determine whether it is safe for consumers along with whether or not it fits into the category of dietary supplement like its manufacturer has branded it.
Despite the fact inventor David Edwards, a Harvard biomedical engineering professor, has claimed the product is safe, politicians are expressing their concerns for the citizens. New York’s Senator Charles Schumer is one such politician.
“I am worried about how a product like this impacts kids and teens, who are particularly vulnerable to overusing a product that allows one to take hit after hit after hit, in rapid succession,” Schumer said.
Each AeroShot gives consumers four to six puffs of the energy concoction, according to the product’s website. It is being marketed to a younger generation, along with athletes and college students.
Edwards told CBS News that he understands Schumer’s comments since students are looking for a quick and cheap energy fix, and many have started drinking caffeine-packed alcoholic drinks like Four Loko, which has been given the nickname “blackout in a can” due to the potency. Edwards said he is targeting individuals 18 years or older.
“Even with coffee—if you look at the reaction in Europe to coffee when it first appeared—there was quite a bit of hysteria,” Edwards said. “So anything new, there’s always some knee-jerk reaction that makes us believe ‘Well, maybe it’s not safe.’”
Dr. Robert Glatter, an emergency medicine physician at Lenox Hill Hospital in New York City, said too much caffeine can be dangerous and have side effects such as heart palpitations, nausea, vomiting, diarrhea, restlessness, anxiety and insomnia.
“In my view, frequent use of caffeine inhalers has the potential to lead to abuse,” Glatter said.
Have something to say? Take a moment to make a comment below, or email me at email@example.com.
See more news and updates on the Oh! You Were Serious? mobile website. Just use your smartphone to scan the QR code to take you directly to the site!